Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 264, NWS Springfield, MO

August 13, 2002Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 13, 2002, 11:59 AM CDT for Taney County, Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2002, 11:59 AM CDT (16:59 UTC)
Expired
Aug 13, 2002, 12:30 PM CDT
In force
31 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Taney County, MO

The radar

The Springfield radar (KSGF), 76 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1534 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

945 
WUUS53 KSGF 131659
SVRSGF
MOC213-131730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1159 AM CDT TUE AUG 13 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN TANEY COUNTY IN SOUTHWEST MISSOURI

* UNTIL 1230 PM CDT

* AT 1154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES NORTH OF DIAMOND CITY...OR 21 MILES EAST OF BRANSON...AND
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  TANEY COUNTY.

LAT...LON 3665 9301 3647 9301 3649 9291 3681 9291
          3680 9303

SS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:30 AM CDT, 8 hours 29 minutes earlier.

Area forecast discussion, Aug 13, 3:30 AM CDT, 8 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 AM CDT TUE AUG 13 2002

SHORT TERM CONCERNS INCLUDE STORMS AROUND THE REGION...AND POSSIBLE
FLOODING TODAY.

ACTIVE WEATHER ACROSS THE FORECAST AREA EARLY THIS MORNING WITH ONE
STORM COMPLEX EXITING THE SOUTHEAST ZONES...AND ANOTHER APPROACHING
NORTHWEST ZONES. HAD SOME FLOODING IN THE SOUTHEAST...WHERE RADAR
ESTIMATES SHOW GOOD AREAL COVERAGE OF TWO TO THREE INCH STORM TOTAL
ACCUMULATIONS. SEVERE THREAT HAS DECREASED THIS MORNING WITH STORM
ACTIVITY BECOMING MORE ELEVATED.

LATEST SGF SOUNDING HAD PRECIPITABLE WATER VALUES OVER 1.90 INCHES.
WITH DEEP MOISTURE OVER THE REGION...SATURATED SOILS OVER THE
EASTERN ZONES...AND EXPECTED ADDITIONAL ACTIVITY AHEAD OF SLOW
MOVING COLD FRONT...HAVE DECIDED TO SPREAD FLOOD WATCH INTO ALL
COUNTIES THROUGH 6 PM. MARGINAL SEVERE STORM THREAT IS EXPECTED THIS
AFTERNOON AROUND MAX HEATING TIME...WITH CAPES AROUND 1000 J/KG OVER
CENTRAL AND EASTERN ZONES.

MESOETA CONTINUES TREND OF SLOWING DOWN FRONT A BIT AND LATEST
SURFACE OBSERVATIONS AND PRECIPITATION TRENDS SUPPORT THIS SOLUTION.
HAVE LAGGED PRECIP INTO TONIGHT FOR ALL ZONES...WITH HIGHEST POPS IN
THE SOUTHEAST.

TEMPERATURES LOOK TOO COLD WITH LATEST MAV GUIDANCE...PREFER THE FWC
NUMBERS WITH MAINLY UPPER 70S/LOWER 80S TODAY AND A FEW DEGREES
WARMER ON WEDNESDAY.

DIDNT MAKE TOO MANY ADJUSTMENTS TO THE REST OF THE FORECAST...AND
KEPT A CHANCE OF STORMS IN THE FORECAST FOR FRIDAY WITH SECONDARY
FRONTAL PASSAGE. LATEST AVN SHOWS ANOTHER FRONT APPROACHING THE
CENTRAL U.S. ON MONDAY...BUT WILL HOLD OFF ON POPS FOR NOW AS RECENT
MODEL TRENDS HAVE BEEN SLOWING DOWN PREVIOUS SOLUTIONS.

FCSTID = 17/TERRY

.SGF...
MO...FLOOD WATCH FOR TUESDAY FOR ZONES MOZ055>058...MOZ066>071...
MOZ077>083...MOZ088>098...MOZ101>106.

KS...FLOOD WATCH FOR TUESDAY FOR ZONES KSZ073...KSZ097...KSZ101.
SEVERE THUNDERSTORM WATCH UNTIL 5 AM ZONES KSZ073...KSZ097...KSZ101.

In the hours before

Local storm report, Aug 13, 8:40 AM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
840 AM CDT TUE AUG 13 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    NOBLE                     MO   WIND DAMAGE
08/12/02   OZARK                          NUMEROUS TREES DOWN.
                                          REPORTED BY PUBLIC.
Local storm report, Aug 13, 9:36 AM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
936 AM CDT TUE AUG 13 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 PM    WASOLA                    MO   TORNADO
08/12/02   OZARK                          5 MILES SOUTH OF WASOLA
                                          AT  HIGHWAYS  5 AND 95.
                                          INTIAL SURVEY F0 200
                                          YARDS WIDE ABOUT 2
                                          MILES LONG. ROOFS BLOWN
                                          OFF OF BARNS LARGE
                                          TREES DOWN
Local storm report, Aug 13, 10:04 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1004 AM CDT TUE AUG 13 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    TECUMSEH                  MO   FLOOD
08/13/02   OZARK                          HIGHWAY Z AND
                                          TRIBUTARIES OF THE
                                          NORTH FORK OF THE WHITE
                                          RIVER FLOODED.
Local storm report, Aug 13, 10:07 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1007 AM CDT TUE AUG 13 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    SMALLETT                  MO   .5 INCH HAIL
08/12/02   DOUGLAS                        3 INCHES OF HAIL
                                          COVERING THE ROAD.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 13, 10:16 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1016 AM CDT TUE AUG 13 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    6 NE (SGF)SPRINGFIELD ARP MO   WIND DAMAGE
08/12/02   GREENE                         REPORTED BY PUBLIC.
                                          TREE DOWN ACROSS HWY AA

0720 PM    STRAFFORD                 MO   WIND DAMAGE
08/12/02   GREENE                         REPORTED BY MEDIA.
                                          TREES AND POWER LINES
                                          DOWN.

0730 PM    FORDLAND                  MO   WIND DAMAGE
08/12/02   WEBSTER                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0759 PM    FORDLAND                  MO   .75 INCH HAIL
08/12/02   WEBSTER                        REPORTED BY FIRE AND
                                          RESCUE.

0825 PM    4 S SEYMOUR               MO   WIND DAMAGE
08/12/02   WEBSTER                        REPORTED BY EMERGENCY
                                          MANAGEMENT. TREE ACROSS
                                          ROAD JUST OFF HWY BB.

0838 PM    SEYMOUR                   MO   .75 INCH HAIL
08/12/02   WEBSTER                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0950 PM    GOODHOPE                  MO   .88 INCH HAIL
08/12/02   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.

0950 PM    ROY                       MO   .88 INCH HAIL
08/12/02   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.

0958 PM    AVA                       MO   WIND DAMAGE
08/12/02   DOUGLAS                        WINDOWS BLOWN OUT OF
                                          HOUSE. TREES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

1000 PM    SMALLETT                  MO   .5 INCH HAIL
08/12/02   DOUGLAS                        3 INCHES OF HAIL
                                          COVERING THE ROAD.
                                          REPORTED BY STORM
                                          SPOTTER.

1010 PM    ROGERSVILLE               MO   FLOOD
08/12/02   WEBSTER                        REPORTED BY STORM
                                          SPOTTER.

1010 PM    ROGERSVILLE               MO   FLOOD
08/12/02   WEBSTER                        WATER 6 INCHES DEEP AT
                                          HIGHWAY YY AND JAMES
                                          RIVER. REPORTED BY
                                          STORM SPOTTER.

1025 PM    WASOLA                    MO   TORNADO
08/12/02   OZARK                          5 MILES SOUTH OF WASOLA
                                          AT  HIGHWAYS  5 AND 95.
                                          INTIAL SURVEY F0 200
                                          YARDS WIDE ABOUT 2
                                          MILES LONG. ROOFS BLOWN
                                          OFF OF BARNS LARGE
                                          TREES DOWN

1045 PM    NOBLE                     MO   WIND DAMAGE
08/12/02   OZARK                          NUMEROUS TREES DOWN.
                                          REPORTED BY PUBLIC.

0300 AM    GAINESVILLE               MO   FLOOD
08/13/02   OZARK                          REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL...STREET
                                          FLOODING IN
                                          GAINESVILLE.  WATER IN
                                          LOCAL LAUNDRY MAT.
                                          WATER APPROACHING
                                          MOBILE HOME.

0630 AM    3 SW GRAVOIS MILLS        MO   1 INCH HAIL
08/13/02   MORGAN                         REPORTED BY PUBLIC.
Special weather statement, Aug 13, 11:20 AM CDT, 39 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1120 AM CDT TUE AUG 13 2002

...HEAVY RAINFALL AND FLOODING POSSIBLE ACROSS SOUTH CENTRAL
MISSOURI THIS AFTERNOON AND EVENING...

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

  HEAVY RAINFALL OF ONE TO THREE INCHES AND FLOODING

  SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO
  THE SIZE OF NICKELS...AND DAMAGING WINDS UP TO 70 MPH.

* AREAS AFFECTED AND TIMING...

  SOUTH CENTRAL MISSOURI EAST OF AN OSAGE BEACH TO NEOSHO LINE
  BETWEEN NOON AND 6 PM.

* SPOTTER ACTIVATION OUTLOOK...

  STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

* DISCUSSION...

  THUNDERSTORMS WILL INCREASE IN COVERAGE OVER SOUTH CENTRAL
  MISSOURI THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. AN
  INCREASINGLY UNSTABLE AIRMASS WILL INTERACT WITH AN APPROACHING
  UPPER LEVEL DISTURBANCE TO SUPPORT THE DEVELOPMENT OF STRONG TO
  SEVERE THUNDERSTORMS MAINLY EAST OF A CASSVILLE TO ROLLA LINE.

  THESE STORMS WILL ALSO BE CAPABLE TO PRODUCE TORRENTIAL RAINFALL
  RATES AND LOCALIZED FLOODING. THE POTENTIAL OF FLOODING WILL BE
  HIGHER OVER AREAS THAT RECEIVED HEAVY RAINFALL MONDAY NIGHT.

* ADDITIONAL INFORMATION...

  A FLOOD WATCH REMAINS IN EFFECT FOR TODAY EAST OF A WARSAW TO JOPLIN
  LINE.

* EXTENDED OUTLOOK THROUGH MONDAY...

  ANOTHER COLD FRONT WILL MOVE ACROSS THE OZARKS ON FRIDAY...
  BRINGING SCATTERED SHOWERS AND THUNDERSTORMS TO THE REGION.

FOSTER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:23 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster52 min
Aug 12, 8:15 PM CDTSevere Thunderstorm WarningSGFDouglas, Webster, Wright60 min
Aug 12, 9:15 PM CDTSevere Thunderstorm WarningSGFDouglas60 min
Aug 12, 9:58 PM CDTSevere Thunderstorm WarningSGFOzark62 min
Aug 12, 10:03 PM CDTFlash Flood WarningSGFDouglas, Webster, Wright6 hr
Aug 12, 10:14 PM CDTTornado WarningSGFDouglas, Ozark61 min
Aug 12, 11:30 PM CDTFlash Flood WarningSGFDouglas, Ozark5 hr
Aug 13, 6:15 AM CDTSevere Thunderstorm WarningSGFMorgan45 min
Aug 13, 12:39 PM CDTFlash Flood WarningSGFDouglas, Howell, Oregon, Ozark, Shannon6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.